ISSN:
 1531-3492

eISSN:
 1553-524X

All Issues

Volume 24, 2019

Volume 23, 2018

Volume 22, 2017

Volume 21, 2016

Volume 20, 2015

Volume 19, 2014

Volume 18, 2013

Volume 17, 2012

Volume 16, 2011

Volume 15, 2011

Volume 14, 2010

Volume 13, 2010

Volume 12, 2009

Volume 11, 2009

Volume 10, 2008

Volume 9, 2008

Volume 8, 2007

Volume 7, 2007

Volume 6, 2006

Volume 5, 2005

Volume 4, 2004

Volume 3, 2003

Volume 2, 2002

Volume 1, 2001

Discrete & Continuous Dynamical Systems - B

March 2015 , Volume 20 , Issue 2

Select all articles

Export/Reference:

An immersed interface method for Pennes bioheat transfer equation
Champike Attanayake and So-Hsiang Chou
2015, 20(2): 323-337 doi: 10.3934/dcdsb.2015.20.323 +[Abstract](778) +[PDF](410.1KB)
Abstract:
We consider an immersed finite element method for solving one dimensional Pennes bioheat transfer equation with discontinuous coefficients and nonhomogenous flux jump condition. Convergence properties of the semidiscrete and fully discrete schemes are investigated in the $L^{2}$ and energy norms. By using the computed solution from the immerse finite element method, an inexpensive and effective flux recovery technique is employed to approximate flux over the whole domain. Optimal order convergence is proved for the immersed finite element approximation and its flux. Results of the simulation confirm the convergence analysis.
On the Boltzmann equation for charged particle beams under the effect of strong magnetic fields
Mihai Bostan
2015, 20(2): 339-371 doi: 10.3934/dcdsb.2015.20.339 +[Abstract](614) +[PDF](571.1KB)
Abstract:
The subject matter of this paper concerns the paraxial approximation for the transport of charged particles. We focus on the magnetic confinement properties of charged particle beams. The collisions between particles are taken into account through the Boltzmann kernel. We derive the magnetic high field limit and we emphasize the main properties of the averaged Boltzmann collision kernel, together with its equilibria.
Chaos control in a pendulum system with excitations
Xianwei Chen, Zhujun Jing and Xiangling Fu
2015, 20(2): 373-383 doi: 10.3934/dcdsb.2015.20.373 +[Abstract](599) +[PDF](295.2KB)
Abstract:
This paper is devoted to investigate the problem of controlling chaos for a pendulum system with parametric and external excitations. By using Melnikov methods, the criteria of controlling chaos are obtained. Numerical simulations are given to illustrate the effect of the chaos control for this system, suppression of homoclinic chaos is more effective than suppression of heteroclinic chaos, and the chaotic motions can be suppressed to period-motions by adjusting parameters of chaos-suppressing excitation. Finally, we calculate the maximum Lyapunov exponents (LE) in parameter-plane and observe the frequency of chaos-suppressing excitation also play an important role in the process of chaos control.
Asymptotic behavior for a reaction-diffusion population model with delay
Keng Deng and Yixiang Wu
2015, 20(2): 385-395 doi: 10.3934/dcdsb.2015.20.385 +[Abstract](727) +[PDF](342.7KB)
Abstract:
In this paper, we study a reaction-diffusion population model with time delay. We establish a comparison principle for coupled upper/lower solutions and prove the existence/uniqueness result for the model. We then show the global asymptotic behavior of the model.
A phase field $\alpha$-Navier-Stokes vesicle-fluid interaction model: Existence and uniqueness of solutions
Ariane Piovezan Entringer and José Luiz Boldrini
2015, 20(2): 397-422 doi: 10.3934/dcdsb.2015.20.397 +[Abstract](729) +[PDF](461.7KB)
Abstract:
In this work we analyze a system of nonlinear evolution partial differential equations modeling the fluid-structure interaction associated to the dynamics of an elastic vesicle immersed in a moving incompressible viscous fluid. This system of equations couples an equation for a phase field variable, used to determine the position of vesicle membrane deformed by the action of the fluid, to the $\alpha$-Navier- Stokes equations with an extra nonlinear interaction term. We prove global in time existence and uniqueness of solutions for this system in suitable functional spaces even in the three-dimensional case.
Dynamical complexity of a prey-predator model with nonlinear predator harvesting
R. P. Gupta, Peeyush Chandra and Malay Banerjee
2015, 20(2): 423-443 doi: 10.3934/dcdsb.2015.20.423 +[Abstract](805) +[PDF](4719.4KB)
Abstract:
The objective of this paper is to study systematically the dynamical properties of a predator-prey model with nonlinear predator harvesting. We show the different types of system behaviors for various parameter values. The results developed in this article reveal far richer dynamics compared to the model without harvesting. The occurrence of change of structure or bifurcation in a system with parameters is a way to predict global dynamics of the system. It has been observed that the model has at most two interior equilibria and can exhibit numerous kinds of bifurcations (e.g. saddle-node, transcritical, Hopf-Andronov and Bogdanov-Takens bifurcation). The stability (direction) of the Hopf-bifurcating periodic solutions has been obtained by computing the first Lyapunov number. The emergence of homoclinic loop has been shown through numerical simulation when the limit cycle arising though Hopf-bifurcation collides with a saddle point. Numerical simulations using MATLAB are carried out as supporting evidences of our analytical findings. The main purpose of the present work is to offer a complete mathematical analysis for the model.
Efficient resolution of metastatic tumor growth models by reformulation into integral equations
Niklas Hartung
2015, 20(2): 445-467 doi: 10.3934/dcdsb.2015.20.445 +[Abstract](727) +[PDF](533.9KB)
Abstract:
The McKendrick/Von Foerster equation is a transport equation with a non-local boundary condition that appears frequently in structured population models. A variant of this equation with a size structure has been proposed as a metastatic growth model by Iwata et al.
    Here we will show how a family of metastatic models with 1D or 2D structuring variables, based on the Iwata model, can be reformulated into an integral equation counterpart, a Volterra equation of convolution type, for which a rich numerical and analytical theory exists. Furthermore, we will point out the potential of this reformulation by addressing questions coming up in the modelling of metastatic tumour growth. We will show how this approach permits to reduce the computational cost of the numerical resolution and to prove structural identifiability.
Influence of a spatial structure on the long time behavior of a competitive Lotka-Volterra type system
Hélène Leman, Sylvie Méléard and Sepideh Mirrahimi
2015, 20(2): 469-493 doi: 10.3934/dcdsb.2015.20.469 +[Abstract](622) +[PDF](969.1KB)
Abstract:
To describe population dynamics, it is crucial to take into account jointly evolution mechanisms and spatial motion. However, the models which include these both aspects, are not still well-understood. Can we extend the existing results on type structured populations, to models of populations structured by type and space, considering diffusion and nonlocal competition between individuals?
    We study a nonlocal competitive Lotka-Volterra type system, describing a spatially structured population which can be either monomorphic or dimorphic. Considering spatial diffusion, intrinsic death and birth rates, together with death rates due to intraspecific and interspecific competition between the individuals, leading to some integral terms, we analyze the long time behavior of the solutions. We first prove existence of steady states and next determine the long time limits, depending on the competition rates and the principal eigenvalues of some operators, corresponding somehow to the strength of traits. Numerical computations illustrate that the introduction of a new mutant population can lead to the long time evolution of the spatial niche.
Gradient superconvergence post-processing of the tensor-product quadratic pentahedral finite element
Jinghong Liu and Yinsuo Jia
2015, 20(2): 495-504 doi: 10.3934/dcdsb.2015.20.495 +[Abstract](602) +[PDF](456.9KB)
Abstract:
In this article, using the well-known Superconvergent Patch Recovery (SPR) method, we present a gradient superconvergence post-processing scheme for the tensor-product quadratic pentahedral finite element approximation to the solution of a general second-order elliptic boundary value problem in three dimensions over fully uniform meshes. The supercloseness property of the gradients between the finite element solution $u_h$ and the tensor-product quadratic interpolation $\Pi u$ is first given. Then we show that the gradient recovered from the finite element solution by using the SPR method is superconvergent to $\nabla u$ at interior vertices.
Asymptotic spreading of a three dimensional Lotka-Volterra cooperative-competitive system
Yubin Liu and Peixuan Weng
2015, 20(2): 505-518 doi: 10.3934/dcdsb.2015.20.505 +[Abstract](591) +[PDF](460.3KB)
Abstract:
This paper is concerned with a three dimensional diffusive Lotka-Volterra system which is combined with cooperative-competitive interactions between the three species. By using the method of super-sub solutions and comparison principle with cross iteration, some results on the asymptotic spreading speed of the system are established under certain assumptions on the parameters appearing in the system.
Mode structure of a semiconductor laser with feedback from two external filters
Piotr Słowiński, Bernd Krauskopf and Sebastian Wieczorek
2015, 20(2): 519-586 doi: 10.3934/dcdsb.2015.20.519 +[Abstract](765) +[PDF](9977.1KB)
Abstract:
We investigate the solution structure and stability of a semiconductor laser receiving time-delayed and frequency-filtered optical feedback from two external filters. This system is referred to as the 2FOF laser, and it has been used as pump laser in optical telecommunication and as light source in sensor applications. The underlying idea is that the two filter loops provide a means of stabilizing and controling the laser output. The mathematical model takes the form of delay differential equations for the (real-valued) population inversion of the laser active medium and for the (complex-valued) electric fields of the laser cavity and of the two filters. There are two time delays, which are the travel times of the light from the laser to each of the filters and back.
    Our analysis of the 2FOF laser focuses on the basic solutions, known as continuous waves or external filtered modes (EFMs), which correspond to laser output with steady amplitude and frequency. Specifically, we consider the EFM-surface in the $(\omega_s,\,N_s,\,dC_p)$-space of steady frequency $\omega_s$, the corresponding steady population inversion $N_s$, and the feedback phase difference $dC_p$. This surface emerges as the natural object for the study of the 2FOF laser because it conveniently catalogues information about available frequency ranges of the EFMs. We identify five transitions, through four different singularities and a cubic tangency, which change the type of the EFM-surface locally and determine the EFM-surface bifurcation diagram in the $(\Delta_1,\,\Delta_2)$-plane. In this way, we classify the possible types of the EFM-surface, which consist of a combination of bands (covering the entire $dC_p$-range) and islands (covering only a finite range of $dC_p$).
    We also investigate the stability of the EFMs, where we focus on saddle-node and Hopf bifurcation curves that bound regions of stable EFMs on the EFM-surface. It is shown how these stability regions evolve when parameters are changed along a chosen path in the $(\Delta_1,\,\Delta_2)$-plane. From a viewpoint of practical interests, we find various bands and islands of stability on the EFM-surface that may be accessible experimentally.
    Beyond their relevance for the 2FOF laser system, the results presented here also showcase how advanced tools from bifurcation theory and singularity theory can be employed to uncover and represent the complex solution structure of a delay differential equation model that depends on a considerable number of input parameters, including two time delays.
Concentration phenomenon in a nonlocal equation modeling phytoplankton growth
Linfeng Mei, Wei Dong and Changhe Guo
2015, 20(2): 587-597 doi: 10.3934/dcdsb.2015.20.587 +[Abstract](661) +[PDF](400.8KB)
Abstract:
We study a nonlocal reaction-diffusion-advection equation arising from the study of a single phytoplankton species competing for light in a poorly mixed water column. When the diffusion coefficient is very small, the phytoplankton population concentrates around certain zeros of the advection function. The corresponding phytoplankton distribution approaches a $\delta$-like function centered at those zeros.
Exponential decay for linear damped porous thermoelastic systems with second sound
Salim A. Messaoudi and Abdelfeteh Fareh
2015, 20(2): 599-612 doi: 10.3934/dcdsb.2015.20.599 +[Abstract](746) +[PDF](380.4KB)
Abstract:
In this paper, we investigate two problems in porous thermoelasticity where the heat conduction is given by Cattaneo's law and prove exponential decay results in the presence of both macro- and micro-dissipations.
Uniform controllability of semidiscrete approximations for parabolic systems in Banach spaces
Thuy N. T. Nguyen
2015, 20(2): 613-640 doi: 10.3934/dcdsb.2015.20.613 +[Abstract](527) +[PDF](571.9KB)
Abstract:
We address in this work the minimization of the $L^q$-norm $(q>2)$ of semidiscrete controls for parabolic equation. As shown in [15], under the main approximation assumptions that the discretized semigroup is uniformly analytic and that the degree of unboundedness of control operator is lower than 1/2, uniform controllability is achieved in $L^2$ for semidiscrete approximations for the parabolic systems. The main goal of this paper is to overcome the limitation of [15] about the order 1/2 of unboundedness of the control operator. Namely, we show that the uniform controllability property also holds in $L^q \ (q>2)$ even in the case of a degree of unboundedness greater than 1/2. Moreover, a minimization procedure to compute the approximation controls in $L^q\ (q>2)$ is provided. An example of application is implemented for the one-dimensional heat equation with Dirichlet boundary control.
Global estimates and blow-up criteria for the generalized Hunter-Saxton system
Alejandro Sarria
2015, 20(2): 641-673 doi: 10.3934/dcdsb.2015.20.641 +[Abstract](577) +[PDF](1217.1KB)
Abstract:
The generalized, two-component Hunter-Saxton system comprises several well-known models of fluid dynamics and serves as a tool for the study of one-dimensional fluid convection and stretching. In this article a general representation formula for periodic solutions to the system, which is valid for arbitrary values of parameters $(\lambda,\kappa) \in \mathbb{R} \times \mathbb{R}$, is derived. This allows us to examine in great detail qualitative properties of blow-up as well as the asymptotic behaviour of solutions, including convergence to steady states in finite or infinite time.
Boundary layer separation of 2-D incompressible Dirichlet flows
Quan Wang, Hong Luo and Tian Ma
2015, 20(2): 675-682 doi: 10.3934/dcdsb.2015.20.675 +[Abstract](577) +[PDF](332.8KB)
Abstract:
In this paper, the solutions of Navier-Stokes equations governing 2-D incompressible flows with the Dirichlet boundary condition are analyzed. We derive a condition for boundary layer separation, and the condition is determined by initial values and external forces. More importantly, the condition can predict when and where the boundary layer separation occurs directly. In addition, we also get an algebraic equation for the separation point and the separation time. The algebraic equation can tell us where the boundary layer separation does not occur in a short period of time. The main technical tool is the geometric theory of incompressible flows developed by T. Ma and S. Wang in [15].
Optimal harvesting for a stochastic N-dimensional competitive Lotka-Volterra model with jumps
Xiaoling Zou and Ke Wang
2015, 20(2): 683-701 doi: 10.3934/dcdsb.2015.20.683 +[Abstract](646) +[PDF](482.3KB)
Abstract:
Optimization problem for a stochastic N-dimensional competitive Lotka-Volterra system is studied in this paper. The considered system is driven by both white noise and jumping noise, and the jumping noise is modeled by a stochastic integral with respect to a Poisson counting measure generated by a Poisson point process. For two types of objective functions, namely, time-averaged yield and sustained yield, the optimal harvesting efforts as well as the corresponding maximum yields are given respectively. Moreover, almost sure equivalence between these two objective functions is proved by ergodic method. This paper provides us a new idea to study the stochastic optimal harvesting problem with sustained yield, and this idea can be popularized to other stochastic systems.

2017  Impact Factor: 0.972

Editors

Referees

Librarians

Email Alert

[Back to Top]